Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 159, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Apr 13, 2023, 4:35 PM EDT for 4 counties in Georgia. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2023, 4:35 PM EDT (20:35 UTC)
- Expired
- Apr 13, 2023, 5:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bleckley County, GA, Laurens County, GA, Twiggs County, GA, Wilkinson County, GA
The radar
The Robins AFB radar (KJGX), 16 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 4:50 PM EDT | TSTM WND DMG | 1 Ssw Allentown, GA | TREE DOWN ON HIGHWAY 112 ABOUT 0.5 MILES NORTH OF I16. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 12:42 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
852
WUUS52 KFFC 132035
SVRFFC
GAC023-175-289-319-132115-
/O.NEW.KFFC.SV.W.0159.230413T2035Z-230413T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
435 PM EDT Thu Apr 13 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northwestern Laurens County in central Georgia...
Southwestern Wilkinson County in central Georgia...
Southeastern Twiggs County in central Georgia...
Northeastern Bleckley County in central Georgia...
* Until 515 PM EDT.
* At 435 PM EDT, a severe thunderstorm was located over Cary, or 7
miles northeast of Cochran, moving north at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jeffersonville, Danville, Montrose, Allentown, Goldsboro and Cary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3242 8324 3246 8337 3271 8334 3276 8317
3266 8307
TIME...MOT...LOC 2035Z 201DEG 22KT 3248 8330
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
868
WWUS52 KFFC 132100
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
500 PM EDT Thu Apr 13 2023
GAC023-175-289-132110-
/O.CAN.KFFC.SV.W.0159.000000T0000Z-230413T2115Z/
Laurens GA-Twiggs GA-Bleckley GA-
500 PM EDT Thu Apr 13 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAURENS...
SOUTHEASTERN TWIGGS AND NORTHEASTERN BLECKLEY COUNTIES IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.
LAT...LON 3264 8326 3274 8325 3276 8317 3267 8309
3261 8317 3258 8323
TIME...MOT...LOC 2100Z 200DEG 13KT 3259 8323
$$
GAC319-132115-
/O.CON.KFFC.SV.W.0159.000000T0000Z-230413T2115Z/
Wilkinson GA-
500 PM EDT Thu Apr 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTH CENTRAL WILKINSON COUNTY...
At 500 PM EDT, a severe thunderstorm was located over Allentown, or
9 miles southeast of Jeffersonville, moving north at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Danville and Allentown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3264 8326 3274 8325 3276 8317 3267 8309
3261 8317 3258 8323
TIME...MOT...LOC 2100Z 200DEG 13KT 3259 8323
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:46 PM EDT, 49 minutes earlier.
Area forecast discussion, Apr 13, 3:46 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 346 PM EDT Thu Apr 13 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This evening through Friday) Issued at 312 PM EDT Thu Apr 13 2023 Busy short term on tap with a Tornado Watch ongoing across south central Georgia as banding from the low pressure system over MS/AL swaps over the area. Main severe weather potential should remain mostly confined to central Georgia as a cells deepen along a warm front boundary over the area, with SPC highlighting a corridor of Enhanced Risk (level 3 out of 5) along and between I-75 and I-16. Check out SPC recent meso-discussion 0508 for highlighting more details with warnings ongoing. For ATL metro area and northward, the larger severe weather threat should diminish moving into the nighttime hours, but can't rule out an isolated severe storm before then. Main threats would be damaging wind or brief "tropical"-esque spinup tornado as continual bands of precip rotate through the area. Overall, expect rain to continue on and off through tomorrow as the low pressure system meanders NE into N AL, eventually making its way into NW GA by Friday evening. Severe weather threat should lessen moving into tonight and tomorrow. However, will need to monitor potential for urban and flash flooding through tomorrow if training sets up. Especially given tropical nature of system and the heavier KDP values with estimates around 2.0" of rain per hour in the heaviest storms. Morgan && .LONG TERM... (Saturday morning through next Wednesday) Issued at 312 PM EDT Thu Apr 13 2023 A brief reprieve from the showers and storms is expected on Saturday, as an upper-level low turned shortwave trough moves up the Atlantic coastline placing the forecast area under an upper-level ridge. High temperatures around 80 degrees are expected under mostly clear skies. On Sunday, a robust longwave trough will be pushing eastward across the eastern CONUS with a central surface low-pressure that is projected to move northeast across Lake Michigan Sunday afternoon. A cold front will extend from that low and will be stretched longitudinally down to the Gulf coast. With the low so far to the north and well-occluded by Sunday afternoon, the primary driver of the frontal system will be a stout high pressure, continental airmass that will be surging into the Southern Plains and Southeastern CONUS through Sunday. This type of setup generally yields weak showers and scattered weak thunderstorms with lower QPF values, which is precisely what model blends are calling for at the moment. No severe storms are currently expected with widespread average rainfall forecasts around an eighth on an inch, with locally higher amounts possible. By Monday, very dry air will start to settle into the forecast area as dewpoints plummet from the mid 60s on Sunday to the low to mid 30s on Monday afternoon as PWAT values drop to near a quarter of an inch. Additionally, breezy conditions are expected to be in place on Monday as a tighter pressure gradient behind the front will support rapid advection of the post-frontal into the forecast area. With limited QPF values, and very dry and breezy conditions expected, it will be very possible that finer fuels could dry out fairly quickly and present elevated fire danger conditions Monday through Wednesday before moisture begins meekly pushing back into the forecast area. Thiem 28 && .AVIATION... (18Z TAFS) Issued at 149 PM EDT Thu Apr 13 2023 MVFR cigs at KATL will continue to deteriorate through tonight, dropping into IFR cig & vsby territory around or shortly after 00z. Lower confidence of TS at KATL, but best estimate of timing between 21-02z. Improvement to MVFR cigs by 14z tomorrow with -RA as system pushes off to the NE. Easterly winds will be elevated through this afternoon between 10-15kts with gusts up to 24kts possible, turning more SE overnight, going SE/SSE by 14-16z tomorrow. //ATL Confidence...18Z Update... Medium confidence on all elements. Morgan && .PRELIMINARY POINT TEMPS/POPS... Athens 59 74 55 80 / 90 60 30 10 Atlanta 58 71 55 80 / 70 50 30 10 Blairsville 54 66 51 77 / 70 70 50 10 Cartersville 57 72 53 80 / 60 60 30 10 Columbus 57 76 55 83 / 30 20 0 10 Gainesville 58 71 55 79 / 90 70 40 10 Macon 59 76 55 82 / 60 30 10 10 Rome 57 73 53 82 / 60 60 30 10 Peachtree City 57 72 53 81 / 60 40 20 10 Vidalia 62 79 59 83 / 30 20 10 10 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Morgan LONG TERM....28 AVIATION...Morgan
Hazardous weather outlook, Apr 13, 4:01 PM EDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 401 PM EDT Thu Apr 13 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-142015- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 401 PM EDT Thu Apr 13 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... A Tornado Watch is in effect until 7 PM for portions of Central Georgia, where one to two lines of strong to severe thunderstorms will be possible along with isolated tornadoes and damaging wind gusts. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Rain showers with isolated thunderstorms are possible on Friday and again on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Apr 13, 3:33 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
333 PM EDT Thu Apr 13 2023
GAZ108-109-132000-
Wilcox GA-Dodge GA-
333 PM EDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of southwestern Dodge
and northeastern Wilcox Counties through 400 PM EDT...
At 333 PM EDT, National Weather Service doppler radar indicated a
strong storm within a tropical rain band over Browning, or near
Abbeville, moving north at 20 mph.
HAZARD...Enhanced risk of a brief tornado.
SOURCE...Radar indicated.
IMPACT...Storms embedded within a tropical rainband have exhibited
localized rotation. A brief tornado could quickly form.
Locations impacted include...
Abbeville, Rhine, Union, Browning and Five Points.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.
&&
LAT...LON 3191 8321 3191 8327 3209 8332 3216 8321
3209 8313
TIME...MOT...LOC 1933Z 181DEG 19KT 3193 8325
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHLocal storm report, Apr 13, 3:39 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
339 PM EDT THU APR 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM TSTM WND DMG 2 NE WENONA 31.93N 83.72W
04/13/2023 CRISP GA EMERGENCY MNGR
NUMEROUS TREES REPORTED DOWN ALONG OLD
HATLEY RD NEAR HWY 90.
&&Local storm report, Apr 13, 3:46 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
346 PM EDT THU APR 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND DMG 1 WNW EAST CRISP 31.97N 83.70W
04/13/2023 CRISP GA EMERGENCY MNGR
TREES DOWN IN WOODED AREA ALONG OLD PENIA RD
JUST EAST OF PENIA, GA. NEAREST CROSS STREET
IS OLD PENIA RD AND PENIA RD N.
&&Local storm report, Apr 13, 3:49 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
349 PM EDT THU APR 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG 2 SW TREMONT 31.99N 83.68W
04/13/2023 CRISP GA EMERGENCY MNGR
MULTIPLE TREES DOWN WITH CAR IN DITCH AT 900
BLOCK OF CEMETERY RD BETWEEN OLD TREMONT RD
AND DOROUGH RD N.
&&Special weather statement, Apr 13, 4:31 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
431 PM EDT Thu Apr 13 2023
GAZ083-096-097-109-132100-
Laurens GA-Bleckley GA-Dodge GA-Twiggs GA-
431 PM EDT Thu Apr 13 2023
...Strong thunderstorms will impact portions of west central Laurens,
northwestern Dodge, southeastern Twiggs and Bleckley Counties through
500 PM EDT...
At 431 PM EDT, National Weather Service doppler radar indicated a
line of strong storms within a tropical rain band along a line
extending from near Royal to near Gresston, and moving northeast at
25 mph.
HAZARD...Enhanced risk of a brief tornado.
SOURCE...Radar indicated.
IMPACT...Storms embedded within a tropical rainband have exhibited
localized rotation. A brief tornado could quickly form.
Locations impacted include...
Cochran, Jeffersonville, Chester, Allentown, Dubois, Coley Station,
Gresston, Empire, Yonkers, Roddy, Rowland, Royal, District Path,
Goldsboro, Rebie and Cary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.
&&
LAT...LON 3271 8339 3248 8311 3226 8323 3246 8345
TIME...MOT...LOC 2031Z 207DEG 21KT 3247 8341 3230 8321
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHSpecial weather statement, Apr 13, 4:33 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
433 PM EDT Thu Apr 13 2023
GAZ111>113-132115-
Toombs GA-Wheeler GA-Montgomery GA-
433 PM EDT Thu Apr 13 2023
...Strong thunderstorms will impact portions of southwestern Toombs,
southeastern Wheeler and southern Montgomery Counties through 515 PM
EDT...
At 433 PM EDT, National Weather Service doppler radar indicated a
strong storm within a tropical rain band along a line extending from
Lumber City to near Graham to near Baxley, and moving north at 20
mph.
HAZARD...Enhanced risk of a brief tornado.
SOURCE...Radar indicated.
IMPACT...Storms embedded within a tropical rainband have exhibited
localized rotation. A brief tornado could quickly form.
Locations impacted include...
Uvalda, Alston, English Eddy, Rock Springs, Cedar Crossing,
Charlotteville, McNatt Falls and Grays Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.
&&
LAT...LON 3195 8231 3193 8231 3194 8238 3196 8238
3196 8240 3195 8240 3197 8243 3197 8248
3196 8250 3195 8248 3195 8249 3196 8251
3196 8257 3193 8262 3211 8261 3209 8240
3192 8224
TIME...MOT...LOC 2033Z 198DEG 16KT 3191 8268 3187 8250 3177 8240
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 2:09 PM EDT | Special Weather Statement | FFC | Crisp | 36 min |
| Apr 13, 2:30 PM EDT | Special Weather Statement | FFC | Crisp | 30 min |
| Apr 13, 2:34 PM EDT | Severe Thunderstorm Warning | FFC | Crisp, Dooly, Pulaski, Wilcox | 41 min |
| Apr 13, 2:44 PM EDT | Tornado Warning | FFC | Crisp, Dooly, Pulaski, Wilcox | 31 min |
| Apr 13, 3:10 PM EDT | Special Weather Statement | FFC | Pulaski, Wilcox | 35 min |
| Apr 13, 3:33 PM EDT | Special Weather Statement | FFC | Dodge | 27 min |
| Apr 13, 3:40 PM EDT | Tornado Warning | FFC | Dodge | 20 min |
| Apr 13, 4:11 PM EDT | Tornado Warning | FFC | Bleckley | 34 min |
| Apr 13, 4:31 PM EDT | Special Weather Statement | FFC | Bleckley | 29 min |
| Apr 13, 4:33 PM EDT | Special Weather Statement | FFC | Toombs | 42 min |
| Apr 13, 4:45 PM EDT | Tornado Warning | FFC | Toombs | 30 min |
| Apr 13, 5:10 PM EDT | Special Weather Statement | FFC | Wilkinson | 35 min |
| Apr 13, 5:16 PM EDT | Special Weather Statement | FFC | Toombs | 14 min |
| Apr 13, 5:43 PM EDT | Special Weather Statement | FFC | Washington | 32 min |
| Apr 13, 6:20 PM EDT | Special Weather Statement | FFC | Talbot | 25 min |
| Apr 13, 6:26 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Muscogee, Talbot | 49 min |
| Apr 13, 6:51 PM EDT | Special Weather Statement | FFC | Sumter | 24 min |
| Apr 13, 6:57 PM EDT | Special Weather Statement | FFC | Schley | 33 min |
| Apr 13, 7:09 PM EDT | Special Weather Statement | FFC | Talbot | 36 min |
| Apr 13, 7:11 PM EDT | Special Weather Statement | FFC | Sumter | 34 min |
| Apr 13, 7:32 PM EDT | Special Weather Statement | FFC | Schley | 28 min |
| Apr 13, 7:45 PM EDT | Special Weather Statement | FFC | Meriwether | 30 min |
| Apr 13, 7:47 PM EDT | Special Weather Statement | FFC | Dooly | 58 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.